Q. Several years ago, when my cholesterol was 240, my doctor “ordered” me to take a statin, even though my triglycerides were low and my good HDL high. I pointed out that at age 60, I was able to hike at altitudes over 10,000 feet carrying a pack with very little effort and could easily jog six miles or more. He dismissed this and would not answer my questions about statins.
I wondered if he was concerned about liability, so I offered to sign a release statement showing he had directed me to take a statin and I had declined. He accepted. A few years later, I received a letter from him letting me know how lucky I had been to be his patient and dismissing me from his care.
The whole situation was so absurd that I wasn’t even offended. I am now closing in on 72, still jogging, still backpacking and still not taking statins.
A. The evidence that statins prevent initial heart attacks or prolong life in otherwise healthy people is weak (JAMA Internal Medicine, June 28, 2010). Your doctor should have applauded you as a role model for maintaining such good health.
We discuss the pros and cons of statins and offer many nondrug solutions in our Guide to Cholesterol Control and Heart Health. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (66 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. C-8, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
Some people develop muscle pain on statins, which keeps them from exercising like you do.
Q. My elderly mother hears actual songs in her ears. They keep her awake at night, which annoys her.
I read in the newspaper about someone who had this problem. There was a name for it, but I can’t remember it.
This is the second time in two years she’s had this trouble. The first time it went away on its own after three months.
A. Your mother ought to be evaluated by a neurologist. The sudden onset of an auditory hallucination could be a sign of something serious, such as Parkinson’s disease or a tumor.
One reader wrote: “I was healthy and active at the age of 60. For several weeks, I heard music in my head and ignored it. Then I had a brainstem stroke.”
Some medications can cause this symptom. Another person reported hearing a wonderful male chorus each evening after she started taking imipramine. As soon as she stopped the drug, the music disappeared.
Q. I read a recent column about excruciating ear pain while flying. I had this problem for years, until someone told me about EarPlanes. These are small, soft silicone filters that are inserted an hour before landing.
You can’t imagine the relief I felt on a flight from Copenhagen to Seattle. The plane descends very rapidly from 30,000 feet, and it used to feel like torture. With EarPlanes, it was fine. They work better for me than the Ear Ease cups you described, and you don’t have to bother the attendant for hot water.
A. EarPlanes are silicone earplugs that contain a special pressure-regulating filter. They are supposed to moderate the rapid increase in pressure as the plane descends. After two uses, the earplugs should be replaced.
Ear Ease cups work differently to unblock clogged Eustachian tubes with heat. Both strategies are designed to equalize the pressure in the ear to reduce pain. These products are available online, at airports or at drugstores.